To the Editor:
We report an unusual yellow discoloration in the window display level of 2 D-Vapor® desflurane vaporizers (Draeger Medical [Dräger], Telford, PA). Twenty Tec-6 vaporizers (GE Healthcare, Fairfield, CT) were to be replaced with D-Vapor desflurane vaporizers. These were to be mounted on all of our Dräger anesthesia machines and workstations, including Narkomed 6000, Narkomed 6400, Fabius GS, Tiro, and Narkomed GS, and the vaporizer exchange was being performed by the Dräger service representative. When filled for the first time with desflurane (Suprane®, Baxter Healthcare, Deerfield, IL), 2 D-Vapor vaporizers were noted to have an unusual yellow-tinged coloration in the level indicator (sight glass) (Fig. 1). These 2 vaporizers were withdrawn from clinical use and returned to Dräger. The 2 vaporizers had similar reference numbers (M35500 to 14); their serial numbers were ARYB-0120 and ARYC-0420. The yellow discoloration of desflurane was also reported to Baxter Healthcare.
Baxter Healthcare, via James Alexander, MBA (territory manager), sent a letter of explanation. Analysis by Baxter found that the principal agents responsible for this discoloration were byproducts of butylated hydroxytoluene (BHT), an antioxidant present in many polymers, including the closure mechanism of Suprane bottles (Saf-T-Fill™). Baxter stated that although the amount of discoloration from a single bottle of desflurane is imperceptible, after refilling the vaporizers repeatedly over time, these high-boiling-point discolored materials (BHT byproducts) visibly accumulate in the sump of the vaporizer. Progressive discoloration of desflurane was seen by Baxter chemists in the level indicator of the vaporizers with an increasing number of bottles delivered. The BHT byproducts were accumulating, making the yellow discoloration more visible. Sensitive chemical analysis of the vaporized and subsequently condensed material did not detect any agents responsible for the yellow coloration. Thus, in all of the investigations conducted by Baxter, the impurities that impart a color to the vaporizer contents do not vaporize with desflurane and therefore are not present in the vapor stream delivered to the breathing circuit. The material vaporized continues to be clear, colorless desflurane, equivalent in quality to the freshly manufactured product. Baxter stated that the discoloration of desflurane observed in the sump of vaporizers does not have an impact on the quality of desflurane delivered or on its reliability of delivery. Baxter stated that the Food and Drug Administration was made aware of this yellow discoloration, even though no patient harm has been reported to date.
Baxter Healthcare also stated that the yellowing of desflurane liquid is not limited to “used” vaporizers from the multiple fillings over time. The investigators at Baxter determined that BHT was being leached out of the plastics in the Suprane bottle fill cap and then oxidized by air to form the BHT byproducts. The BHT may be from the plastics used in the fill nozzle itself or the properties of the rubber O-ring in the Saf-T-Fill valve. BHT is a terminating or stabilizing agent that suppresses autooxidation. It is used in a number of consumer compounds, particularly in pharmaceuticals, rubber, and petroleum products. The Suprane bottle has all 3, namely, pharmaceutical agent, rubber O-ring, and petroleum-based plastic filling cap. Baxter confirms that this reaction is not affecting the desflurane vapor in any way.
BHT is a white powder that has the chemical formula C15H24O. It is an antioxidant that is used in the food industry, animal feed, petroleum products, synthetic rubbers, plastics, animal and vegetable oils, and soaps. BHT has a melting point of 70°C and a boiling point of 265°C.1 Analysis performed by Baxter using gas and liquid chromatography with mass spectrometry found the BHT byproducts to be specifically 2,6-di-tert-butyl-benzoquinone (C14H20O2), 3,5-di-tert-butyl-4-hydroxybenzaldehyde (C15H22O2), 3,3′,5,5′-tetra-tert-butyl-4,4′-stilbenequinone (C30H42O2), and 3,5,3′,5′-tetra-tert-butyl-4,4′-diphenoquinone (C28H40O2). These molecules exhibit the yellow hues that were seen in the vaporizers. 2,6-Di-tert-butyl-benzoquinone is an orange-brown powder, whereas 3,5-di-tert-butyl-4-hydroxybenzaldehyde is a light yellow to yellow powder. The oxidation of the BHT yields these molecules found in the D-Vapor vaporizers, causing the discoloration. When BHT is oxidized to 2,6-di-tert-butyl-benzoquinone, 1 methyl group is lost. Analysis by Baxter chemists, led by Kamalesh Johri, PhD, Director of Research, revealed no other molecules in the vapor stream or in the sump to explain the loss of a carbon moiety. The chemists hypothesized that this methyl group is oxidized to methanol and subsequently leaves the vaporizer with desflurane. However, the concentrations of all of the BHT byproducts are so minuscule that the concentration of methanol was suspected to be <1–2 parts per million. The 2 byproducts 3,3′,5,5′-tetra-tert-butyl-4,4′-stilbenequinone and 3,5,3′,5′-tetra-tert-butyl-4,4′-diphenoquinone are larger organic molecules, which were formed by coupling reactions of the BHT byproducts. The exact mechanism of these coupling reactions is unknown. Analytical analysis of the BHT byproducts was performed to identify these BHT byproduct molecules rather than quantitative analysis for actual concentrations. The chemists stated that the concentrations of the molecules found were all very small and that no ratio of the different compounds could be elucidated.
The pulmonary toxicity of BHT has been well established. BHT has caused hemorrhages of the lungs, edema, “blebbing” of the alveolar epithelium, and an increase in macrophages in the alveolar spaces.2 The BHT byproducts 2,6-di-tert-butyl-benzoquinone and 3,5-di-tert-butyl-4-hydroxybenzaldehyde are listed as causing respiratory tract irritation and may be harmful if inhaled.3,4
Dräger tests the D-Vapor vaporizers and calibrates them with air to certify each vaporizer for clinical use. The manufacturer runs quality assurance and calibration testing on all newly manufactured vaporizers to certify they are operating properly and within specifications. Dräger representative Mike Kelhart confirmed the analyses that Baxter had performed, and they agreed that the discoloration was caused by the oxidation of BHT. Dräger stated that the D-Vapor vaporizer itself was not the source of the discoloration.
Only 2 of the 20 D-Vapor vaporizers delivered to our hospital displayed the yellow discoloration. Dräger Medical confirmed that these 2 vaporizers had been manufactured 2 yr before their delivery to our hospital. Baxter traced the 2 D-Vapor vaporizers and found that they had been previously shipped to another hospital but were returned because of a surplus of vaporizers. The 2 vaporizers had therefore been in use elsewhere before their acquisition by our hospital.
In conclusion, the yellow discoloration results from the oxidation of BHT from the Saf-T-Fill filler valve mechanism of the Suprane bottle. The oxidation of BHT formed the molecules 2,6-di-tert-butyl-benzoquinone, 3,5- di-tert-butyl-4-hydroxybenzaldehyde, 3,3′,5,5′-tetra-tert-butyl-4,4′-stilbenequinone, and 3,5,3′,5′-tetra-tert-butyl-4,4′-diphenoquinone, which caused the discoloration of desflurane. These BHT byproduct compounds do not vaporize and are not present in the vapor stream that flows to the patient. Although the yellow discoloration is of concern aesthetically, no patient harm is likely to result.
Thomas E. Schulte, MD
Sheila J. Ellis, MD
Department of Anesthesiology
University of Nebraska Medical Center